New Mexico, 2008

Hail in New Mexico, June 17, 2008

June 17, 2008 · NWS ABQ · 4 events in 3 counties and zones

The dry line over eastern New Mexico become active on the afternoon and evening of the 11th as scattered thunderstorms formed. A few of these storms turned severe, producing large hail, mainly over the south central mountains and northeast plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The dry line over eastern New Mexico become active on the afternoon and evening of the 11th as scattered thunderstorms formed. A few of these storms turned severe, producing large hail, mainly over the south central mountains and northeast plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 17, 2:14 AM MST, 11 hours 6 minutes earlier.

Area forecast discussion, Jun 17, 2:14 AM MST, 11 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
314 AM MDT TUE JUN 17 2008

.DISCUSSION...ANOTHER INTERESTING DAY WEATHER-WISE SHOULD BE ON
TAP FOR THE STATE TODAY. HIGHER MOISTURE VALUES CONTINUE TO ADVECT
WESTWARD ACROSS NEW MEXICO WITH MANY LOCATIONS IN CENTRAL NEW
MEXICO SEEING DEW POINT READINGS IN THE 50S. THIS MOISTURE
ADVECTION HAS TAKEN PLACE LARGELY AS THE RESULT OF A BACK DOOR
FRONT ACROSS THE REGION.

MUCH OF THE EASTERN THIRD OF THE STATE WILL HAVE A SLIGHT RISK OF
SEVERE WEATHER PER SPC OUTLOOK. GIVEN THE AVAILABILITY OF
MOISTURE...UNSTABLE ENVIRONMENT AND FLOW PATTERN ALOFT...THIS
SEEMS MORE THAN REASONABLE. THE STRONGER STORMS WILL BE CAPABLE OF
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. WE SHOULD ALSO
SEE A REDEVELOPMENT OF HIGH-BASED STORMS ACROSS WESTERN SECTIONS
OF THE STATE. THESE STORMS WILL BE PRIMARILY CAPABLE OF PRODUCING
DRY LIGHTNING AND GUSTY WINDS. OVERALL...THE DEVELOPMENT OF STORMS
SEEMS MORE LIKELY TODAY THAN THE LIMITED ACTIVITY WE OBSERVED
MONDAY AFTERNOON AND EVENING.

NOT MUCH CHANGES THROUGH THURSDAY...WITH SHOWERS AND THUNDERSTORMS
A RISK EACH AFTERNOON AND EVENING. WE CONTINUED TO FOLLOW THE NAM
SOLUTION MORE CLOSELY FOR THE FORECAST PACKAGE...AS IT SEEMS TO
HAVE A MUCH BETTER HANDLE ON THE MOISTURE PROFILE ACROSS THE STATE
AS WELL AS CONVECTIVE POTENTIAL. SPC SEEMS TO WANT TO LESSEN THE
RISK OF SEVERE WEATHER OVER EASTERN SECTIONS OF THE STATE
GRADUALLY THROUGH THURSDAY. NOT SURE IF THIS IS A BUY IN TO THE
GFS SOLUTION OR NOT. GIVEN THAT WE HAVE DISCOUNTED IT FOR THE MOST
PART...I AM NOT SURE HOW QUICKLY I WANT TO LET GO OF THAT
POTENTIAL IN THE PUBLIC FORECAST.

WITH THE UPPER RIDGE NOT MOVING MUCH THROUGH THE PERIOD THERE IS
NO COMPELLING REASON TO ALTER THE FORECAST SCENARIO MUCH THROUGH
THE END OF THE WEEK AND INTO THE UPCOMING WEEKEND. AS A
RESULT...PROBABILITIES OF PRECIPITATION REMAIN IN THE FORECAST
THROUGH THAT PERIOD BEFORE SOME MODEST DRYING TAKES HOLD EARLY
NEXT WEEK.

&&

.AVIATION...FAIRLY EXTENSIVE AREA OF IFR AND LOCALLY MVFR
CEILINGS TO AFFECT AREAS MAINLY NORTH OF A LINE FROM KSRR TO
PORTALES INTO MID MORNING OR SHORTLY THEREAFTER BEFORE CLEARING
OFF AS ATMOSPHERE WARMS. LOW LEVEL MOISTURE DRIVING THIS WILL MIX
OUT SLIGHTLY THIS AFTERNOON WESTERN PORTION OF THIS AREA...THOUGH
ENOUGH REMAINING TO GENERATE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS MIDDAY THROUGH THE EVENING CENTRAL MT CHAIN
EASTWARD. A FEW OF THESE MAY BECOME STRONG ENOUGH TO PRODUCE LARGE
HAIL AND STRONG GUSTY WINDS. WESTERN AREAS MAY SEE A FEW VERY HIGH
BASED SHOWERS OR STORMS THIS AFTERNOON...BUT GUSTY WINDS WILL BE
MAIN HAZARD WITH THESE. MOISTURE SURGE WILL RETURN WESTWARD AGAIN
TONIGHT...THOUGH POSSIBLY NOT QUITE AS FAR WEST AS IS CASE THIS
MORNING.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

&&

.FIRE WEATHER...UPPER LEVEL HIGH WILL REMAIN CENTERED OVER FAR
NORTHERN MEXICO AND THE BOOTHEEL REGION THE REST OF THE WEEK.
SIGNIFICANT DEGREE OF LOW LEVEL MOISTURE TO WASH BACK AND FORTH
UNDERNEATH THIS UPPER HIGH AND WEAK SURGES OF MID LEVEL MOISTURE
WILL TRY TO ADVECT IN FROM MEXICO AROUND IT INTO MAINLY WESTERN
NEW MEXICO. MAIN THUNDERSTORM FOCUS THE NEXT FEW DAYS WILL BE
ACROSS THE EAST WITH WET STORMS THERE. ACROSS THE WEST STORMS WILL
BE FEWER IN NUMBER AND MORE DRY THAN WET. THE STORMS ACROSS THE
CENTRAL MOUNTAINS WILL BE PROBABLY MORE WET THAN DRY...ESPECIALLY
ON TODAY.

MODELS ARE IN FAIR AGREEMENT WITH DRYING THE WEST OUT ON THURSDAY
WHILE KEEPING LIMITED THUNDERSTORMS ACROSS THE EASTERN HALF.
POSSIBILITY OF REINFORCING MOISTURE...VIA A BACK DOOR FRONT ON
FRIDAY OR SATURDAY WHICH COULD INCREASE THUNDERSTORM COVERAGE
AREAWIDE...STILL THOUGH MORE DRY THAN WET OVER THE WEST.

ABOVE NORMAL TEMPERATURES WILL REMAIN THROUGH THE WEEK WITH
SIGNIFICANT INSTABILITY. HAINES INDEX VALUES WILL RANGE BETWEEN 5
AND 6 ACROSS THE WESTERN THIRD TO HALF OF THE STATE. SURFACE
HUMIDITY VALUES WILL BE THE LOWEST ACROSS THE WEST WITH POOR TO
MODERATE RH RECOVERIES. EASTERN AREAS WILL SEE HIGHER HUMIDITY AND
MODERATE TO EXCELLENT RECOVERIES. THE MOST SIGNIFICANT WIND WILL BE
ASSOCIATED WITH SHOWERS AND THUNDERSTORMS HOWEVER TERRAIN DRIVEN
THERMALS COULD PROVIDE GUSTS INTO THE MID 20S.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  94  56  95  56 /   0   0   0   0
GALLUP..........................  92  48  91  48 /   0   0   0   0
GRANTS..........................  92  51  91  50 /   5   5   5   5
GLENWOOD........................  98  60  98  59 /   5   5   0   0
CHAMA...........................  83  42  83  42 /   5   5   5   5
LOS ALAMOS......................  87  54  87  54 /   5  10  10  10
RED RIVER.......................  77  41  77  42 /   5  10  20  20
TAOS............................  88  48  89  47 /   5   5  10  10
SANTA FE........................  90  56  89  55 /   5  10  10  10
SANTA FE AIRPORT................  93  58  92  56 /   5   5  10  10
ESPANOLA........................  95  54  94  53 /   5   5  10  10
ALBUQUERQUE HEIGHTS.............  97  65  96  65 /   5   5   5   5
ALBUQUERQUE VALLEY..............  98  62  97  62 /   5   5   5   5
ALBUQUERQUE FOOTHILLS...........  95  62  93  62 /   5   5   5   5
ALBUQUERQUE WEST MESA...........  97  63  97  64 /   5   5   5   5
SOCORRO.........................  98  61  97  62 /   5   0   5   5
SANDIA PARK/CEDAR CREST.........  87  53  86  53 /  10   5   5   5
MORIARTY/ESTANCIA...............  92  55  91  55 /  10   5  10  10
CARRIZOZO.......................  96  61  94  62 /  10   5  10  10
RUIDOSO.........................  88  53  86  55 /  10  10  20  10
RATON...........................  88  51  89  50 /  40  20  30  20
LAS VEGAS.......................  88  51  89  52 /  20  20  30  20
ROY.............................  87  58  87  58 /  40  20  30  20
CLAYTON.........................  87  60  88  61 /  50  30  30  30
SANTA ROSA......................  94  60  94  61 /  30  20  20  20
TUCUMCARI.......................  95  65  96  66 /  40  40  20  30
FORT SUMNER.....................  95  65  95  65 /  20  30  10  20
CLOVIS..........................  94  64  94  65 /  10  40  10  30
PORTALES........................  96  64  95  65 /  10  40  10  30
ROSWELL......................... 101  69 100  69 /  10  20  10  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

03/43
Hazardous weather outlook, Jun 17, 4:48 AM MST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
548 AM MDT TUE JUN 17 2008

NMZ001>004-008>011-014>017-026-181200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
548 AM MDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH LITTLE OR NO RAIN WILL DEVELOP IN THE SOUTHWEST
AND WEST CENTRAL MOUNTAINS AS WELL AS THE RIO GRANDE VALLEY TODAY.
BRIEF GUSTY WINDS UP TO 45 OR 50 MPH ARE POSSIBLE ALONG WITH
DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WITH LITTLE OR NO RAIN WILL DEVELOP IN THE SOUTHWEST
AND WEST CENTRAL MOUNTAINS AS WELL AS THE RIO GRANDE VALLEY ON
WEDNESDAY. BRIEF GUSTY WINDS UP TO 45 OR 50 MPH ARE POSSIBLE
ALONG WITH DEADLY LIGHTNING.

WEATHER CONDITIONS CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

NMZ005>007-012-013-018>021-181200-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
548 AM MDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON
AND EVENING HOURS TODAY. THE PRIMARY THREATS ARE LARGE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE MAIN AREA OF CONCERN WILL
BE EAST OF A RATON TO LAS VEGAS TO ROSWELL LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON
AND EVENING HOURS ON WEDNESDAY. THE PRIMARY THREATS ARE LARGE
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE MAIN CONCERN WILL
BE NORTHEAST OF A RATON TO CLOVIS LINE.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER
MUCH OF EASTERN NEW MEXICO. PLEASE RELAY REPORTS OF SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Jun 17, 7:34 AM MST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
834 AM MDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND GST     13 SW MELROSE           34.30N 103.79W
06/16/2008  M60.00 MPH       ROOSEVELT          NM   AWOS

&&

GUYER
Special weather statement, Jun 17, 12:53 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
153 PM MDT TUE JUN 17 2008

NMZ004-005-172030-
NORTHEAST HIGHLANDS-SANGRE DE CRISTO MOUNTAINS-
153 PM MDT TUE JUN 17 2008

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
TUESDAY EVENING FOR NORTHEASTERN NEW MEXICO....STRONG THUNDERSTORM
MOVING OVER THE NORTHERN SANGRE DE CRISTO MOUNTAINS...

AT 151 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES NORTHEAST OF RED RIVER.
MOVEMENT WAS EAST AT 33 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL WEST CENTRAL COLFAX
COUNTY AND RURAL EAST CENTRAL TAOS COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

19

The radar

The Pueblo radar (KPUX), 198 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Union

When
June 17, 1:20 PM MST
Where
Union County, 13.31 mi N of Moses
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.913, -103.070

Golf ball size hail along highway 456 and 406.

Hail, Lincoln

When
June 17, 1:36 PM MST
Where
Lincoln County, 0.69 mi S of Lincoln
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.490, -105.380

Penny size hail at the Lincoln State Monument.

Hail, Union

When
June 17, 3:12 PM MST
Where
Union County, 6 mi NW of Thomas
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.311, -103.356

Penny size hail near Thomas.

Hail, Quay

When
June 17, 5:40 PM MST
Where
Quay County, 12.74 mi ESE of Lesbia
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.110, -103.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94575, 94576, 94593, 95146.